Jackson Pollack Barf, Michael Jackson Juice and My First Post Sutent CT Scanby Chris Battle, survivor on November 12, 2011
Well into the second cycle of Sutent, I’m still at full dosage despite my oncologist’s fear that I would not be able to handle that level of toxicity. You may recall that I take Sutent for four weeks, and the side effects build over the course of that period, then I take a two-week break to detox. Four on, two off; four on, two off, etc. I had gone in for a checkup after my first round on Sutent and swaggered into the examining room to note that I was doing great. Sure, some nausea, skin rashing, hand-and-foot syndrome stuff and fatigue, but nothing at the level they had feared.
I was in a bit of a delirium wondering whether, if I tried to go back to bed, I’d end up spewing vomit all over the walls Jackson-Pollack style.
My nurse practitioner, a sweet woman well-trained in the art of side-effect management (not to mention mixed martial arts) smiled kindly, maybe a little too knowingly, and said that I shouldn’t get too cocky. “The side effects build up over time,” she said. “The next cycle could be worse.”
And during those first days of this second cycle, I thought I was going to be in for a lot of trouble. I spent a couple nights not sleeping and then waking up in the morning barfing. Then, just as quickly, it passed. For the most part I’ve been handling the second cycle well – especially compared to what others have gone through.
Sure, one night recently I power-hurled all the Sutent I had just swallowed and found myself in a bit of a sweaty fog, sitting in the dark with my back up against the cold tiles of my bathroom wall. I was in a bit of a delirium wondering whether, if I tried to go back to bed, I’d end up spewing vomit all over the walls Jackson-Pollack style. The upside is that I could snap a picture and sell it as modern art for a fortune.
I should confess, I did have a couple of drinks earlier that night. A couple. In a past life, that would have been the equivalent of teetotalism. In this post-cancer life a couple of drinks is the equivalent of beerbonging a bottle of Jack Daniels. Evidently, those warning signs on the Sutent packaging about not drinking alcohol while taking this drug are quite literal. Who knew?
As I near the end of the latest cycle, I am feeling a few of the other side effects more. Fatigue may be the most significant. Fatigue is an interesting thing. Many people think of it as just being tired, the sort of tired you get after a poor night’s sleep. Go home and take a nap, and all will be good. Fatigue is different from that. Sleep doesn’t have anything to do with it. It’s more of a sense of feeling drained of energy, like you’d just run a few miles or come back from a weekend Twister conference. In meetings at work or in conversations with friends, you have to take extra precautions to not inadvertently slide down in your chair. Or just kind of numbly stare at people – which can come off as creepy. Or angry-looking. Or maybe arrogant. A girlfriend in college used to do this – and, truth be told, she was angry, creepy and arrogant most of the time. (We didn’t last long. She thought I was an egocentric, patriarchal bastard.)
Should I reach a point where I am curled up in the fetal position and writing memos to coworkers with a crayon, I suspect I may need to reduce the dosage. But for now, I feel it’s under control.
No surprise – my taste and appetite have abandoned me again. It’s karma for refusing to eat squash when I was a kid. My mom would always try to force me to eat squash – “Just try it, you’ll love it!” – and I would just stare at it. It was kind of angry, creepy and arrogant on my part, now that I think about it. In any case, the down side to having no sense of taste is that everything tastes bad; the up side, though, is that everything tastes more or less equally bland. So I can eat squash now and make my mom proud.
The one new side effect I’m experiencing (other than a much more significant degree of fatigue) is more of a neuropathology issue: My entire body tingles. It’s a kind of chilly tingling. I doubt many of you will be able to process this, unless you’ve been through significant surgery lately or are a drug addict (I’m not judging), but it feels a little like you’ve just popped several Oxycodone or Percocet. Except it doesn’t go away, it’s a continuous sensation.
I do admit that I have to undergo some minor outpatient surgery on Wednesday, but not a big deal. I’ll get some Michael Jackson Juice (Propofol, for those of you nowhere near a television with CNN) and wake up a few hours later. Unless it’s administered by Jackson’s doctor. In which case, cancer may be the least of my problems.
The next day, Thursday, I go in for my first CT scan since going on Sutent. The fact that I’m not locked in a closet weeping and demanding pain killers makes me nervous. I’ve weathered all of the treatments I’ve undergone pretty well compared to what others have experienced. But none of them have worked, either. As one friend said: “I hope you get sick so that you can get well.” Hmmm. Am I sick enough to get well?